Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Columbia, SC

March 17, 2012Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 17, 2012, 4:40 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 4:40 PM EDT (20:40 UTC)
Expired
Mar 17, 2012, 5:30 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:50 PM EDTTSTM WND DMG2 S North, SCTREES REPORTED DOWN NEAR NORTH.
Mar 17, 5:00 PM EDTHAIL 0.5Neeses, SCREPORT RECEIVED OF 1/2 INCH AT 5 PM.
Mar 17, 5:27 PM EDTHAIL 0.5Bamberg, SCHAIL SIZE RANGED FROM 1/4 TO 1/2 INCH AND FELL FOR A PERIOD OF ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS52 KCAE 172040
SVRCAE
SCC009-011-075-172130-
/O.NEW.KCAE.SV.W.0024.120317T2040Z-120317T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLACKVILLE...OR 10 MILES NORTHWEST OF DENMARK...AND MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF DENMARK AND 9 MILES NORTHWEST OF BAMBERG BY 530 PM
  EDT...

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...          
  ORANGEBURG...DENMARK...BLACKVILLE AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3331 8158 3369 8112 3369 8110 3362 8094
      3361 8093 3361 8091 3352 8071 3317 8088
TIME...MOT...LOC 2040Z 284DEG 7KT 3343 8123

$$

TTH
1 follow-up statement
858 
WWUS52 KCAE 172109
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT SAT MAR 17 2012

SCC009-011-075-172130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-120317T2130Z/
BAMBERG SC-ORANGEBURG SC-BARNWELL SC-
509 PM EDT SAT MAR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BARNWELL...ORANGEBURG AND BAMBERG COUNTIES...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR NORWAY...OR 7 MILES NORTH OF
DENMARK...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORWAY BY 520 PM EDT...
  6 MILES NORTH OF DENMARK...7 MILES WEST OF COPE AND 9 MILES
  NORTHWEST OF BAMBERG BY 530 PM EDT...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3331 8158 3340 8124 3366 8103 3362 8094
      3361 8093 3361 8091 3352 8071 3317 8088
TIME...MOT...LOC 2109Z 284DEG 7KT 3342 8116

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:37 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 17, 1:37 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT SAT MAR 17 2012

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE ATLANTIC COAST WILL BE THE MAIN
WEATHER FEATURE ACROSS THE REGION TODAY. A WEAK COLD FRONT WILL
DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH
PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY NOT INDICATING RETURNS OVER OUR FA. SATELLITE/SURFACE
OBS NOT INDICATING CU YET EITHER. LATEST RUC SOUNDINGS AND SPC
MESOANALYSIS PAGE INDICATING SOME LOW LEVEL CAPPING AND NEGATIVE
AREA THAT NEEDS TO BE OVERCOME BEFORE ANY CONVECTION DEVELOPS.
STILL EXPECTING SCATTERED CONVECTION TO DEVELOP LATER THIS
AFTERNOON THOUGH ONCE FORECAST CONVECTIVE TEMPS REACHED AND SOME
LIFT ENCOUNTERED ALONG ANY BOUNDARIES. WHAT DOES DEVELOP COULD
POTENTIALLY BE STRONG WITH GUSTY WINDS/HAIL POSSIBLE.
THUNDERSTORMS WILL DIMINISH DURING THE EVENING AND OVERNIGHT WITH
SLIGHT CHANCE POPS AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A WEAK BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN
MIDLANDS ON SUNDAY...AND ALTHOUGH QUITE DIFFUSE...MAY BECOME A
FOCUS FOR CONVECTION AS LOW LEVEL CONVERGENCE LIKELY ENHANCED. AIR MASS
WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER
AN INCH. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR
SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND
CONFIDENCE REMAINS SOMEWHAT LOW...BUT WILL CONTINUE WITH GENERALLY
CHANCE POPS. TEMPS REMAIN ABOVE NORMAL...OVERNIGHT MINIMUM
TEMPERATURES ABOVE GUIDANCE DUE TO BIAS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S.
THROUGH MOST OF THE LONG TERM UNTIL LATE WEEK WHEN UPPER LEVEL LOW
PRESSURE SLOWLY APPROACHES FROM THE MISSISSIPPI VALLEY. ANOMALOUSLY
HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES ARE EXPECTED ACROSS
THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE THROUGH MID
WEEK...SO WILL KEEP THE FORECAST MAINLY DRY UNTIL TOWARD END OF
PERIOD WHEN UPPER LOW APPROACHES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS EXPECTED...OUTSIDE ANY
SHOWER OR POSSIBLE THUNDERSTORM ACTIVITY THAT MAY DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. WILL HANDLE WITH VCSH AND CB
CLOUD GROUP IN THE TAFS FOR NOW. FOG POTENTIAL FOR LATE
TONIGHT/SUNDAY MORNING WILL BE DEPENDENT ON CLOUD COVER.
SINCE CONFIDENCE LIMITED AT THIS TIME...WILL NOT MENTION FOG.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE
NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON
SHOWERS OR A POSSIBLE THUNDERSTORM SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 17, 4:32 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT SAT MAR 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
432 AM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS APPEARS TO BE
OVER THE EASTERN MIDLANDS AND CSRA. A FEW OF THESE STORMS MAY
BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 17, 4:12 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT SAT MAR 17 2012

SCZ027-028-030-036-037-172115-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
412 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 515 PM
EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN SOUTHERN LEXINGTON COUNTY...NORTHERN
ORANGEBURG COUNTY AND WESTERN CALHOUN COUNTY. THESE STORMS WERE
MOVING EAST AT 5 TO 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...EASTOVER...GASTON...LEESVILLE...LEXINGTON...
ORANGEBURG AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3331 8038 3363 8158 3403 8149 3392 8068
      3377 8060 3373 8063 3368 8056
TIME...MOT...LOC 2009Z 289DEG 6KT 3367 8127

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:12 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Orangeburg63 min
Mar 17, 4:45 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell45 min
Mar 17, 5:33 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.